Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 11, 1997, 3:02 PM CDT for Mellette County, South Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1997, 3:02 PM CDT (20:02 UTC)
- Expired
- Jun 11, 1997, 4:05 PM CDT
- In force
- 63 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Mellette County, SD
The radar
The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 3:25 PM CDT | Hail 1.75 | White River, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRAP 112005 RRA SVRRAP SDC095-112105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 202 PM MDT WED JUN 11 1997 * SEVERE THUNDERSTORM WARNING FOR MELLETTE COUNTY - SOUTH CENTRAL SOUTH DAKOTA * UNTIL 305 PM MDT * SOME LOCATIONS AFFECTED WHITE RIVER CEDAR BUTTE * AT 200 PM MDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH GOLFBALL SIZE HAIL AND HEAVY RAIN WHITE RIVER OR 20 MILES NORTH OF( MISSION. THE STORM WAS NEARLY STATIONARY. LARGE HAIL CAN INJURE YOU. IF YOU ARE OUTSIDE...QUICKLY GET TO A STRONG BUILDING AWAY FROM WINDOWS. DO NOT RISK SERIOUS INJURY BY TRYING TO PROTECT PROPERTY. MMF/BK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:41 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 11, 12:41 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SOUTH DAKOTA AND NE WYOMING NATIONAL WEATHER SERVICE RAPID CITY SD 1145 AM MST WED JUN 11 1997 HAVE UPDATED MOST ZONES TO CLEANUP MORNING WORDING AND FINE TUNE. QUASI-lSTATIONARY STORMS OVER PERKINS HAVE WARRANTED FFW FOR THAT AREA. CLEAR AREA AND SUBSEQUENT HEATING OVR SW SD HAS INCREASED CONVECTION TO NEAR SVR LEVELS OVR SRN HILLS. .UNR...NONE. BAILEY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:05 PM CDT | Flash Flood Warning | UNR | Perkins, Ziebach | 6 hr |
| Jun 11, 1:36 PM CDT | Severe Thunderstorm Warning | UNR | 44 min | |
| Jun 11, 2:20 PM CDT | Severe Thunderstorm Warning | UNR | 45 min | |
| Jun 11, 2:29 PM CDT | Tornado Warning | UNR | Mellette | 31 min |
| Jun 11, 2:35 PM CDT | Severe Thunderstorm Warning | UNR | Bennett | 45 min |
| Jun 11, 3:16 PM CDT | Severe Thunderstorm Warning | UNR | Pennington | 49 min |
| Jun 11, 4:00 PM CDT | Severe Thunderstorm Warning | UNR | Mellette | 45 min |
| Jun 11, 4:28 PM CDT | Severe Thunderstorm Warning | UNR | Todd | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.